Colorado, 2023Flood in Colorado, April 30, 2023
April 30, 2023 · NWS GJT · 1 event in 1 county or zone
Accelerated snowmelt from a near-record snowpack due to above normal temperatures produced high and fast flow on drainages in Gunnison County. As a result, flooding compromised and led to the failure of a culvert which led to flooding near Bear Creek.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $500,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Accelerated snowmelt from a near-record snowpack due to above normal temperatures produced high and fast flow on drainages in Gunnison County. As a result, flooding compromised and led to the failure of a culvert which led to flooding near Bear Creek.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Apr 30, 10:30 AM MST, 2 hours 30 minutes earlier.
Area forecast discussion, Apr 30, 10:30 AM MST, 2 hours 30 minutes before
Area Forecast Discussion
National Weather Service Grand Junction CO
1130 AM MDT Sun Apr 30 2023
.SHORT TERM...(Today through Monday)
Issued at 406 AM MDT Sun Apr 30 2023
Per previous discussions, the forecast area will be under an
amplified high pressure ridge sandwiched between a closed low off
the coast of the Pacific Northwest and another over the Great
Lakes region. Warm air advection with few clouds will drive
afternoon highs to around 10 degrees above normal. However, a weak
disturbance in northwest flow may generate isolated thunderstorms
over the Elkhead Mountains and Park Range. Diurnal cooling will
cause the limited cloud cover to dissipate in the evening.
Despite strong radiational cooling during the night, overnight
lows are expected to be milder than normal.
On Monday the low off the Northwest Coast will sink southward to
a position along the northwest California coast by late afternoon.
The repositioning of this system will cause the ridge axis to
shift eastward while taking on a negative tilt allowing low-level
moisture to move northward over the Continental Divide. Continued
unseasonable warmth combined with this moderate moisture feed is
expected to bring isolated to scattered showers and thunderstorms
during the afternoon with the central Colorado mountain ranges
favored. Snow levels will largely be above 10,000 feet and
accumulating snow should be light and localized.
.LONG TERM...(Monday night through Saturday)
Issued at 406 AM MDT Sun Apr 30 2023
From Monday night into Tuesday the low along the West Coast moves
farther south settling just off the southern California Coast late
Tuesday afternoon. Little changes across the forecast area as the
prevailing southerly flow continues to deliver moisture over the
mountains along the Continental Divide. However, shower and
thunderstorm activity increases as moisture deepens over the
easternmost ranges of the forecast area on Tuesday. Model
solutions indicated a slight downturn in diurnally driven moist
convection Wednesday afternoon though the low stays quasi-
stationary from Tuesday night into Wednesday.
Models appeared to be in better agreement in ejecting a vort lobe
northeastward from the southern California low which will pass
over the Desert Southwest Wednesday night before pushing over
eastern Utah and western Colorado during peak heating on Thursday
afternoon. Mid and upper level forcing combines with instability
and a stronger surge of moisture from the south to bring more
widespread showers and thunderstorms over the mountains and
scattered activity over the valleys. Subsidence and drying behind
the disturbance suggests decreased activity Thursday night and
Friday with the north favored during this period. However, model
blends (NBM) seemed tilted in the direction of the Canadian
solution which stands as an outlier compared to the GFS and ECMWF
solutions which were in very good agreement in suggesting a dry
slot will move over the area Friday. However, an uptick in
activity is expected Saturday as a second wave moves northeastward
across the area.
Temperatures are expected to remain around 10 to 15 degrees above
normal through midweek before increased clouds and shower activity
cools temperatures to levels closer to normal Thursday through
Saturday.
&&
.AVIATION...(For the 18Z TAFS through 18Z Monday afternoon)
Issued at 1130 AM MDT Sun Apr 30 2023
VFR conditions will prevail over the next 24 hours. Some afternoon
breezes could approach 25 mph at some TAF sites but only for a few
hours.
&&
.HYDROLOGY...
Issued at 406 AM MDT Sun Apr 30 2023
Warming temperatures will continue to accelerate at least the mid
elevation snowpack and river forecasts are responding. Many of
the tributaries of the upper Yampa Basin will be seeing increasing
flows by early next week and likely some of these will exceed
bankfull. The Dolores River and associated tributaries will also
be on the rise due to releases from a reservoir and the anomalous
snowpack in that Basin.
&&
.GJT WATCHES/WARNINGS/ADVISORIES...
CO...None.
UT...None.
&&
SHORT TERM...NL
LONG TERM...NL
AVIATION...TGJT
HYDROLOGY...15
Hazardous weather outlook, Apr 30, 3:08 AM MST, 9 hours 52 minutes before
Hazardous Weather Outlook
National Weather Service Grand Junction CO
408 AM MDT Sun Apr 30 2023
COZ001>014-017>023-UTZ022>025-027>029-011015-
Lower Yampa River Basin-Central Yampa River Basin-
Roan and Tavaputs Plateaus-Elkhead and Park Mountains-
Upper Yampa River Basin-Grand Valley-Debeque to Silt Corridor-
Central Colorado River Basin-Grand and Battlement Mesas-
Gore and Elk Mountains/Central Mountain Valleys-
Central Gunnison and Uncompahgre River Basin-
West Elk and Sawatch Mountains-Flat Tops-
Upper Gunnison River Valley-Uncompahgre Plateau and Dallas Divide-
Northwest San Juan Mountains-Southwest San Juan Mountains-
Paradox Valley/Lower Dolores River-
Four Corners/Upper Dolores River-Animas River Basin-
San Juan River Basin-Southeast Utah-Eastern Uinta Mountains-
Eastern Uinta Basin-Tavaputs Plateau-Arches/Grand Flat-
La Sal and Abajo Mountains-Canyonlands/Natural Bridges-
408 AM MDT Sun Apr 30 2023
This hazardous weather outlook is for eastern Utah and western
Colorado.
.DAY ONE...Today and Tonight
Isolated thunderstorms are possible over the Elkhead Mountains
and Park Range this afternoon/evening.
.DAYS TWO THROUGH SEVEN...Monday through Saturday
Increased thunderstorm activity is expected each afternoon/evening
Monday through Wednesday with increased coverage likely Thursday.
Meanwhile, warmer than normal temperatures are likely to bring
lowland flooding to some areas in western Colorado and eastern
Utah during the week ahead. Of particular concern is the Dolores
River where releases from the McPhee Dam will add to snow melt in
the basin.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed.
Flood, Gunnison
- When
- April 30, 1:00 PM MST to 4:00 PM MST
- Where
- Gunnison County, 0.58 mi NE of Somerset to 0.8 mi NW of Oliver
- Cause
- Heavy Rain / Snow Melt
- Property damage
- $500,000
- Reported by
- Department of Highways
- Coordinates
- 38.925, -107.421
A culvert failed due to excess runoff along Colorado Highway 133 in Bear Creek, or near mile marker 16.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornado and Damaging Winds in Virginia, April 30, 2023$20 million · EF3 · 4 events
- Hail and Damaging Winds in North Carolina, April 30, 2023$353,000 · 50 kt wind · 22 events
- Tornado in Florida, April 30, 2023$50,000 · EF1 · 1 event
- Flood in Utah, April 30, 2023$50,000 · 1 event
- High Wind and Strong Wind in South Dakota, April 30, 2023$4,000 · 51 kt wind · 21 events
- Strong Wind in South Carolina, April 30, 202317 events
- Hail and Damaging Winds in South Carolina, April 30, 2023$1,000 · 55 kt wind · 12 events
- High Wind and Strong Wind in Iowa, April 30, 202352 kt wind · 11 events
- Marine Thunderstorm Winds in Gulf of Mexico, April 30, 202350 kt wind · 10 events
- Marine Thunderstorm Winds in North Atlantic Coastal Waters, April 30, 202310 events
- Marine Thunderstorm Winds in Gulf of Mexico, April 30, 20239 events
- High Wind and Strong Wind in Minnesota, April 30, 202352 kt wind · 8 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1086394.